Is there any harm in using antibiotic ointment for the eyes long term after surgery?

Weeks after canthopexy my eyes feel irritated. The canthopexy was performed to improve upon lower eyelid laxity and a space between the eyeball and canthus, causing dry and irritated eyes (unfortunately the cosmetic and medical concerns thus far seem unchanged). I was prescribed an antibiotic cream. I still use it weeks after surgery since it helps against the eye irritation: can I keep using the cream? (My surgeon is located abroad and it is difficult to get a response, as such asking here)

Doctor Answers 7

Antibiotic Eye cream

It is not a good idea to use ophthalmic antibiotic creams for long periods of time.  This can lead to resistance development, sensitivity or even allergy reactions.  If you eyes are sensitive long after surgery then you should go back to your surgeon for further advice.

Regards

Dr. J


Bedminster Facial Plastic Surgeon
5.0 out of 5 stars 75 reviews

Eye issue

Without seeing you in person , it is difficult to say what would be appropriate for you. You should go see a local surgeon for evaluation.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 23 reviews

Ointment after surgery

It is uncommon to get an infection in the eye area after surgery.  If you had an infection you would see swelling, redness and it would be tender.  You would then need antibiotics by mouth.  Irritation is normal after any eyelid surgery.  The ointment can help with that.  As long as you are not having sensitivity to the ointment, which would usually be itching and redness, you can keep using it.  As an alternative, get a lubricating ointment and use that instead.   

John J. Martin, Jr., MD
Coral Gables Oculoplastic Surgeon
5.0 out of 5 stars 24 reviews

Antibiotic eye ointment

See an oculoplastic or ophthalmic surgeon here. The irritation could be related to infection and anti bricks are not one size fits all. That this has continued for weeks may be indication that the ointment is tamping down, but not appropriate to resolve, any infection.

Don't have cosmetic eyelid surgery overseas and stop sending patients overseas for surgery.

You were harmed by your surgeon.

What you are describing is chronic corneal exposure from failed lateral canthal surgery.  What you are describing is persistent chronic corneal exposure.  The ointment is helpful but it is unlikely to need a medicated ointment for this.  A bland over the counter ointment serves the same purpose without the irritation that can be caused by the antibiotic in the ointment.  Irritation from chronic corneal exposure is not an infection.  I suspect that you are still in trouble and will need a definitive lower eyelid reconstruction.  I encourage you to be assessed by a fellowship trained oculoplastic surgeon for immediate care.  That will buy to time to find a surgery to perform a definitive repair on the eyelids.  My free ebook on eyelid surgery discusses how this is approached. 

Kenneth D. Steinsapir, MD
Los Angeles Oculoplastic Surgeon
4.9 out of 5 stars 23 reviews

Long term antibiotic after eyelid surgery

Many people with other eyelid issues use long term antibiotic ointment application to the eyelids with no adverse effects. From your description of dryness and irritation, however, you may need just the lubricant effect - if so, then you could switch to an ophthalmic lubricant ointment found over-the-counter usually beside artificial tears. Name brand is not important - they all have petroleum and mineral oil. It might be helpful to avoid preservatives. Your ophthalmologist could help you with treatment and perhaps suggest other ways to improve ocular comfort - such as treating eyelid margin inflammation, punctal plugs to allow the tears to stay on the ocular surface, or prescription medications (Restasis). An Oculoplastic surgeon (background in ophthalmology, fellowship-trained for oculofacial procedures) could also suggest revisions to provide functional and cosmetic improvement in the eyelids.

Sara A. Kaltreider, MD
Charlottesville Oculoplastic Surgeon
5.0 out of 5 stars 3 reviews

Is there any harm in using antibiotic ointment for the eyes long term after surgery?

Greetings

Thank you for your question. It is not good to use ophthalmic antibiotic creams for long periods of time.  If you eyes are sensitive long after surgery then you should go back to your surgeon for further advice.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.